Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 13, 2012, 8:59 AM CDT for Rice County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2012, 8:59 AM CDT (13:59 UTC)
- Expired
- Jul 13, 2012, 9:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WWUS83 KMPX 131359 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 859 AM CDT FRI JUL 13 2012 MNZ077-131445- RICE- 859 AM CDT FRI JUL 13 2012 AT 856 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WARSAW. THIS STORM WAS MOVING EAST AT 15 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WARSAW. FARIBAULT. RUSKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4432 9304 4420 9304 4420 9347 4436 9343 TIME...MOT...LOC 1359Z 285DEG 14KT 4429 9334 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 13, 7:04 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 13, 7:04 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 704 AM CDT FRI JUL 13 2012 .UPDATED FOR 12Z AVIATION DISCUSSION... && .DISCUSSION... THE UPCOMING SEVEN DAYS LOOKS TO BE RELATIVELY QUIET FROM A PCPN PERSPECTIVE... WITH THE BEST CHANCES BEING OVER THE NEXT 24 HOURS... BUT IT STARTING TO LOOK MORE INTERESTING WITH RESPECT TO A FEW CHANCES FOR EXCESSIVE HEAT. IN THE BIG PICTURE... THE LATEST WATER VAPOR IMAGERY AND RAP UPPER AIR ANALYSES SHOW A FAIRLY HEALTHY SHORTWAVE MOVING THROUGH THE REGION AT THE CURRENT TIME... WITH TWO MAIN PV ANOMALIES AND AREAS OF ENHANCED FORCING. ONE CAN BE SEEN DROPPING SOUTHEAST THROUGH SOUTHEAST SOUTH DAKOTA AT THE CURRENT TIME... AND IS HELPING TO ENHANCE THE PCPN OUT AHEAD OF IT OVER THE SOUTHERN PART OF MINNESOTA. THE SECOND ANOMALY IS OVER NORTHEAST NORTH DAKOTA... AND IS SLOWLY SLIDING EAST WITH TIME... AND HELPING TO KEEP SOME PCPN GOING IN THAT AREA. ZOOMING OUT... AN AMPLIFIED RIDGE REMAINS OVER THE WESTERN CONUS... WITH AN UPPER TROUGH OVER THE PACIFIC NORTHWEST. THE GENERAL THEME OVER THE NEXT 24 TO 36 HOURS WILL BE FOR THE SHORTWAVE CURRENTLY TO OUR WEST TO DROP SLOWLY SOUTHEAST AND HELP PUSH THE SURFACE TROUGH/FRONT THROUGH THE AREA TODAY THROUGH SATURDAY... BRINGING CHANCES FOR SHRA/TSRA TO THE AREA. AFTER THAT WE WILL SEE THE RIDGE OVER THE ROCKIES BUILD INTO THE AREA... AND BRING INCREASINGLY WARM TEMPERATURES INTO THE AREA THROUGH MONDAY. WE SHOULD THEN SEE SOME BRIEF DEPRESSION IN THE UPPER HEIGHTS OVER THE AREA... BUT BY THE MIDDLE OF THE WEEK THE UPPER RIDGE LOOKS TO RE-AMPLIFY OVER THE CENTER OF THE COUNTRY. BY THE END OF THE WEEK THERE IS A FAIR AMOUNT OF DISAGREEMENT BETWEEN THE GFS AND ECMWF... WITH THE GFS DROPPING AND UPPER TROUGH INTO EASTERN CANADA AND DEVELOPING NORTHWEST FLOW OVER US... WHILE THE ECMWF CONTINUES TO BUILD THE UPPER RIDGE AND WOULD REALLY HAVE US COOKING BY THE END OF THE WEEK. THE ECMWF HAS BEEN FAIRLY CONSISTENT WITH THE IDEA THE PAST FEW RUNS... SO IT WILL CERTAINLY BE SOMETHING TO MONITOR. AT THIS POINT... A VERY WARM MONDAY LOOKS TO BE A GOOD BET... WITH ANOTHER PERHAPS WARMER SPAN OF WEATHER DEVELOPING BY THE END OF THE WEEK THROUGH THE FOLLOWING WEEKEND. FOR TODAY... WE SHOULD CONTINUE TO SEE SOME SCATTERED SHRA/TSRA MIGRATE SLOWLY EAST THROUGH THE DAY AS THE SURFACE TROUGH PUSHES EAST AHEAD OF UPPER WAVE. THE LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE COUPLET LOOKS TO PUSH EAST OF THE I-35 CORRIDOR BY THIS AFTERNOON... SO THE BEST CHANCE FOR MORE WIDESPREAD PCPN WILL BE OVER THE EASTERN PART OF THE CWFA... ALONG WITH THE MAIN POTENTIAL FOR ANY SEVERE STORMS. HOWEVER... WITH THE UPPER TROUGH MOVING SO SLOWLY TODAY AND TONIGHT... WE COULD CERTAINLY SEE SOME LINGERING SHRA BEHIND THE SURFACE BOUNDARY BENEATH THE UPPER PV ANOMALY AND ASSOCIATED MID-LEVEL COLD POOL. IN TERMS OF SEVERE WEATHER POTENTIAL... THINGS STILL LOOK LIKE THE HAVE THE PAST SEVERAL DAYS... WITH DECENT MLCAPE VALUES AOA 1500 J/KG TODAY INTO THIS EVENING... BUT MEAGER DEEP LAYER AND LOW LEVEL SHEAR. SO... STILL LOOKS LIKE WE/LL MAINLY BE DEALING WITH MULTI-CELL PULSE STORMS... WITH THE PRIMARY THREAT BEING MARGINALLY SEVERE HAIL AND PERHAPS SOME DOWNBURST WIND GUSTS GIVEN EXPECTED SURFACE DELTA THETA-E VALUES AOA 25K. SOME PCPN COULD LINGER OVER THE EASTERN PART OF THE AREA FOR A GOOD PART OF SATURDAY GIVEN THE SLOW EASTWARD MIGRATION OF THE UPPER WAVE. HOWEVER... BY SATURDAY NIGHT WE SHOULD SEE UPPER RIDGING WORK BACK ACROSS THE AREA... WITH A SURFACE RIDGE NOSING DOWN FROM CENTRAL CANADA AS WELL. FAIRLY ROBUST RETURN FLOW LOOKS TO SETUP SUNDAY AFTERNOON... PUSHING THE WARM FRONT WELL NORTH THROUGH THE AREA BY EVENING. WE WILL THEN SEE LOW PRESSURE ORGANIZE OVER THE HIGH PLAINS SUNDAY NIGHT INTO MONDAY... WITH THE WARM SECTOR BECOME WELL ESTABLISHED OVER OUR AREA. CHANCES FOR PCPN ON MONDAY AS THIS LOW PUSHES EAST LOOK LIKE THEY WILL BE CONFINED TO THE NORTH OF OUR AREA CLOSER TO THE WARM FRONTAL BOUNDARY AS 700MB TEMPERATURES AOA 12C ENCOMPASS ALL OF CENTRAL AND SOUTHERN MINNESOTA. THE COLD FRONT WILL EVENTUALLY DROP SOUTH THROUGH THE AREA MONDAY NIGHT AND TUESDAY AS THE SURFACE LOW MOVES OFF INTO THE GREAT LAKES... AND WE COULD SEE SOME SHRA/TSRA DROP THROUGH THE AREA AT THAT TIME AS WE FINALLY PUSH THE CAP SOUTH OF THE REGION. A BRIEF SHOT OF COOLER AND DRIER AIR LOOKS TO WORK INTO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS 500MB HEIGHTS FALL AND A DECENT SURFACE HIGH SETTLES SOUTH INTO THE AREA FROM CANADA. HOWEVER... AS WE/VE SEEN MOST OF THE SUMMER... WE WON/T HAVE NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES REMAINING OVER THE AREA FOR TOO LONG... AND RETURN FLOW WILL SET BACK UP BY THURSDAY. AS SOUTHWESTERLY FLOW DEVELOPS AND STARTS TO BRING WARMER TEMPERATURES AND MOISTURE BACK INTO THE AREA... WE COULD SEE SOME PCPN DEVELOP OVER THE AREA... SO INCLUDED SOME POPS ON THURSDAY TO ACCOUNT FOR THAT SCENARIO. AFTER THURSDAY... AND BEYOND THE CURRENT FORECAST PERIOD... IS THE POINT AT WHICH THE GFS AND ECMWF START TO DIVERGE QUITE A BIT... AND THERE IS A FAIR AMOUNT OF SPREAD IN THE GEFS AT THIS POINT AS WELL... WITH SOME MEMBERS SUGGESTING SOLUTIONS CLOSER TO THAT OF THE ECMWF. IN A NUTSHELL... THE ECMWF REALLY BUILDS THE UPPER RIDGE OVER THE CENTRAL CONUS AND INTO SOUTHERN CANADA... WHILE THE GFS HOLDS A DEEP UPPER TROUGH OVER EASTERN CANADA... AND MANAGES TO KEEP THE UPPER RIDGE AT BAY TO OUR WEST. SHOULD THINGS PAN OUT AS THE ECMWF SUGGESTS... WE COULD BE LOOKING AT A PROLONGED SPELL OF WELL ABOVE NORMAL TEMPERATURES FROM THE END OF THE WEEK INTO THE FIRST PART OF THE FOLLOWING WEEK. && .AVIATION.../12Z TAF ISSUANCE/ AN UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS THE REGION OVER THE NEXT 24 HOURS AND CAUSE SOME SHOWERS AND THUNDERSTORMS TO DEVELOP. THESE ARE ALREADY ONGOING NEAR THE MN/WI BORDER. EXPECT THESE PULSE STORMS TO PERCOLATE THROUGHOUT THE DAY...WITH BETTER CHANCES DURING THE LATE AFTERNOON AND EARLY EVENING AT THE EASTERN SITES. KMSP...SHOWERS AND THUNDERSTORMS SEEM TO BE REDEVELOPING ON THE EASTERN SIDE OF THE METRO THIS MORNING. ANTICIPATING A BREAK THIS MORNING THROUGH THE EARLY AFTERNOON BEFORE MORE WIDESPREAD SHOWERS DEVELOP ONCE AGAIN. THIS CONVECTION WILL BE VERY PULSE-LIKE IN NATURE...SO CURRENTLY JUST HAVE A VC-GROUP. THIS WILL LIKELY NEED TO BE FINE TUNED LATER TODAY...BUT DIDNT FEEL CONFIDENT WITH SEVERAL HOURS OF THUNDER. /OUTLOOK/ SATURDAY...VFR WITH TSRA ENDING. WINDS N AT 5 KT. SUNDAY...VFR. WINDS W AT 10G15KT. MONDAY...VFR. WINDS SSW AT 10G15KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH/JRB
Hazardous weather outlook, Jul 13, 3:43 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 343 AM CDT FRI JUL 13 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 343 AM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM REDWOOD FALLS TO LITTLE FALLS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW SEVERE STORMS ARE POSSIBLE... MAINLY ALONG AND EAST OF INTERSTATE 35 DURING THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL AROUND ONE INCH IN DIAMETER... ALONG WITH LOCALIZED WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 ON SATURDAY... BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AND THURSDAY... ALTHOUGH IT IS TOO EARLY TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER. HOT AND HUMID CONDITIONS ARE EXPECTED ON MONDAY... WITH HEAT INDICES IN EXCESS OF 100 DEGREES POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. CONTINUE TO MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL FOR EXCESSIVE HEAT ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 13, 8:59 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 859 AM CDT FRI JUL 13 2012 MNZ077-131445- RICE- 859 AM CDT FRI JUL 13 2012 AT 856 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WARSAW. THIS STORM WAS MOVING EAST AT 15 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WARSAW. FARIBAULT. RUSKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4432 9304 4420 9304 4420 9347 4436 9343 TIME...MOT...LOC 1359Z 285DEG 14KT 4429 9334
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:50 PM CDT | Special Weather Statement | MPX | Pope, Stevens | 40 min |
| Jul 12, 9:14 PM CDT | Special Weather Statement | MPX | Douglas | 46 min |
| Jul 12, 9:44 PM CDT | Special Weather Statement | MPX | Big Stone | 46 min |
| Jul 12, 10:01 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 29 min |
| Jul 12, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 35 min |
| Jul 13, 9:18 AM CDT | Special Weather Statement | MPX | Goodhue | 57 min |
| Jul 13, 1:04 PM CDT | Special Weather Statement | MPX | Morrison | 41 min |
| Jul 13, 1:05 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 40 min |
| Jul 13, 1:09 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 38 min |
| Jul 13, 1:30 PM CDT | Special Weather Statement | MPX | Renville | 45 min |
| Jul 13, 2:00 PM CDT | Special Weather Statement | MPX | Meeker | 45 min |
| Jul 13, 2:22 PM CDT | Special Weather Statement | MPX | Morrison | 38 min |
| Jul 13, 2:25 PM CDT | Special Weather Statement | MPX | Brown | 50 min |
| Jul 13, 3:02 PM CDT | Special Weather Statement | MPX | Meeker | 58 min |
| Jul 13, 3:20 PM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 40 min |
| Jul 13, 3:48 PM CDT | Special Weather Statement | MPX | Watonwan | 42 min |
| Jul 13, 4:02 PM CDT | Special Weather Statement | MPX | Isanti, Kanabec | 43 min |
| Jul 13, 4:08 PM CDT | Special Weather Statement | MPX | Hennepin | 37 min |
| Jul 13, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Wright | 62 min |
| Jul 13, 4:17 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 28 min |
| Jul 13, 4:39 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 41 min |
| Jul 13, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 52 min |
| Jul 13, 5:18 PM CDT | Special Weather Statement | MPX | Rice | 42 min |
| Jul 13, 5:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 49 min |
| Jul 13, 5:39 PM CDT | Areal Flood Advisory | MPX | Dakota, Hennepin, Ramsey, Washington | 52 min |
| Jul 13, 5:39 PM CDT | Special Weather Statement | MPX | Renville | 51 min |
| Jul 13, 5:41 PM CDT | Special Weather Statement | MPX | Martin | 49 min |
| Jul 13, 5:49 PM CDT | Special Weather Statement | MPX | Dakota | 41 min |
| Jul 13, 5:52 PM CDT | Special Weather Statement | MPX | Waseca | 23 min |
| Jul 13, 5:54 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 33 min |
| Jul 13, 6:08 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 52 min |
| Jul 13, 6:20 PM CDT | Special Weather Statement | MPX | Rice | 25 min |
| Jul 13, 6:22 PM CDT | Special Weather Statement | MPX | Steele | 23 min |
| Jul 13, 6:33 PM CDT | Special Weather Statement | MPX | Faribault | 42 min |
| Jul 13, 6:45 PM CDT | Special Weather Statement | MPX | Freeborn | 45 min |
| Jul 13, 1:15 PM CDT | Special Weather Statement | MPX | Barron, Chippewa, Eau Claire | 45 min |
| Jul 13, 5:38 PM CDT | Special Weather Statement | MPX | Polk, Saint Croix | 67 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.